Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 233, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2020, 1:11 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 1:11 PM CDT (18:11 UTC)
- Expired
- May 25, 2020, 2:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catahoula Parish, LA, Franklin Parish, LA
The radar
The Ft Polk radar (KPOE), 152 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 1:16 PM CDT | TSTM WND DMG | Wisner, LA | A POWER LINE WAS DOWNED IN WISNER AND A TREE WAS DOWNED ON A PARISH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS54 KJAN 251811
SVRJAN
LAC025-041-251900-
/O.NEW.KJAN.SV.W.0233.200525T1811Z-200525T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
111 PM CDT Mon May 25 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Catahoula Parish in northeastern Louisiana...
Western Franklin Parish in northeastern Louisiana...
* Until 200 PM CDT.
* At 110 PM CDT, a severe thunderstorm was located near Wisner, or 16
miles south of Winnsboro, moving northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wisner around 115 PM CDT.
Jigger around 125 PM CDT.
Winnsboro around 135 PM CDT.
Liddieville around 140 PM CDT.
Other locations impacted by this severe thunderstorm include Gilbert,
Baskin and Sicily Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 9190 3209 9188 3209 9187 3212 9187
3214 9190 3217 9189 3218 9184 3221 9182
3224 9177 3234 9176 3191 9154 3188 9158
3182 9157 3183 9176 3208 9192
TIME...MOT...LOC 1810Z 154DEG 32KT 3193 9164
HAIL...<.75IN
WIND...60MPH
$$
TW4 follow-up statements
482
WWUS54 KJAN 251827
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
127 PM CDT Mon May 25 2020
LAC025-251837-
/O.CAN.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Catahoula LA-
127 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CATAHOULA PARISH
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3209 9187 3212 9187 3214 9190 3217 9189
3218 9184 3221 9182 3224 9177 3234 9176
3199 9158 3197 9160 3197 9165 3192 9180
3208 9192 3208 9190 3209 9189
TIME...MOT...LOC 1827Z 154DEG 32KT 3207 9172
$$
LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
127 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WESTERN FRANKLIN PARISH...
At 127 PM CDT, a severe thunderstorm was located over Jigger, or near
Winnsboro, moving northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Winnsboro around 135 PM CDT.
Liddieville around 140 PM CDT.
Other locations impacted by this severe thunderstorm include Gilbert
and Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 9187 3212 9187 3214 9190 3217 9189
3218 9184 3221 9182 3224 9177 3234 9176
3199 9158 3197 9160 3197 9165 3192 9180
3208 9192 3208 9190 3209 9189
TIME...MOT...LOC 1827Z 154DEG 32KT 3207 9172
HAIL...<.75IN
WIND...60MPH
$$
TW827
WWUS54 KJAN 251835
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
135 PM CDT Mon May 25 2020
LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
135 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL FRANKLIN PARISH...
At 135 PM CDT, a severe thunderstorm was located over Winnsboro,
moving northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Franklin Parish, including the following locations... Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3217 9189 3218 9184 3221 9182 3224 9177
3234 9176 3207 9162 3201 9176
TIME...MOT...LOC 1835Z 154DEG 32KT 3214 9176
HAIL...<.75IN
WIND...60MPH
$$
TW305
WWUS54 KJAN 251844
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
144 PM CDT Mon May 25 2020
LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
144 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN FRANKLIN PARISH...
At 144 PM CDT, a severe thunderstorm was located near Winnsboro,
moving northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winnsboro and Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3217 9186 3218 9184 3221 9182 3224 9177
3234 9176 3214 9166 3208 9178
TIME...MOT...LOC 1844Z 155DEG 32KT 3221 9175
HAIL...<.75IN
WIND...60MPH
$$
TW977
WWUS54 KJAN 251850
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
150 PM CDT Mon May 25 2020
LAC041-251900-
/O.EXP.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
150 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN PARISH
WILL EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3217 9186 3218 9184 3221 9182 3224 9177
3234 9176 3214 9166 3208 9178
TIME...MOT...LOC 1850Z 154DEG 32KT 3226 9178
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:51 PM CDT, 20 minutes earlier.
Area forecast discussion, May 25, 12:51 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1251 PM CDT Mon May 25 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions continue this afternoon across the area. Some storms are moving north into the area but are far from TAF sites at this time. Expect additional storms to move into or develop across the region this afternoon, some of which might affect a site with heavy downpours, lightning, gusty winds and brief MVFR vis restrictions. This threat would continue into early evening before diminishing. KJAN/KHKS/KGLH would potentially have the best chance for storms this afternoon and evening. Guidance indicates some MVFR stratus affecting all sites prior to daybreak tomorrow and being slow to lift during the morning. /28/ && .DISCUSSION... Another warm day is on tap across the region with highs expected to reach into the upper 80s and lower 90s. Convection today may once again have a slightly later onset though some showers and storms are creeping north into the far southern and southwest portions of the forecast area. While morning sounding analysis indicated some drier air that may work to inhibit storms, lapse rates should be steep and with some flow, some storms could be strong to severe. This would especially be the case across the western part of the forecast area where there could be some outflow/influences from a shortwave trough further west and residual boundaries from convection in Texas and Louisiana. Hi-res CAM guidance shows decent coverage of storms in the western part of the forecast area and a marginal risk has been introduced this morning. Main concerns would be damaging winds but hail is also possible. /28/ Prior discussion below: Today through Tonight: A substantial amount of shortwave trough energy digging southward through the Southern Plains will result in an increasingly wet weather pattern for the ArkLaMiss region as we go through the upcoming week. For today and tonight, most of the lift associated with the trough will remain just west of the forecast area, and deep layer moisture (precipitable water ~1.4 to 1.5 inches) is somewhat marginal for getting deep convection this time of the year. But convergent, southeast flow combined with strong insolation should lead to scattered mid/late afternoon multicell thunderstorm activity with coverage greatest over the southwest half of the ArkLaMiss region. Given the latter onset of storms during peak heating and steepest low level lapse rates, expect the significant low level flow may contribute to stronger surface wind gusts in the most intense storms. Storms will diminish in coverage and intensity during the evening with loss of heating with influence from the trough likely helping to maintain at least lingering shower activity through the night. /EC/ Tuesday through Sunday: The weather pattern through the rest of this week and into next weekend will be wet and summer like. As the shortwave trough moves east across the CONUS, an upper-level low pressure system looks to close off and could potentially become cut off from the flow aloft near the end of the week. Even if it continues to move slowly across the South, this low will keep a warm and humid air mass in place over our region through at least the end of the work week. Surges of deeper moisture will likely wrap around the low at times and bring periods of heavy rain where they sweep across, with PWAT values up to 2.0 inches in these streams of more humid air, but at this time no particular period or area looks to be more favorable to highlight for a flooding risk apart from typical isolated flash flooding threat from slow-moving summer showers and thunderstorms. Activity each day will peak during the afternoon hours, with temperatures spiking up to the upper 80s and lower 90s range before onset of the day's rain and cloudiness. Some showers may persist overnight especially if the core of the upper low drifts more directly over our forecast area. Any severe thunderstorm potential will be conditional upon the position of the upper-level low, with increased shear possible as it drifts more overhead. Otherwise daytime heating with steeper low- level lapse rates could support isolated stronger to severe storms at times with damaging wind gusts being the primary hazard. If the pattern remains a little more progressive and the low gets kicked east by the weekend, then rain chances will diminish by Saturday into Sunday. If the low misses its kicker wave, then expect rain chances into the weekend. The forecast for next weekend remains more of a persistence forecast with temperatures near normal and daytime slight chance to chance POPs. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 69 86 68 / 61 36 59 48 Meridian 88 67 85 67 / 46 40 44 28 Vicksburg 87 70 85 70 / 65 46 72 60 Hattiesburg 87 67 86 68 / 61 37 54 31 Natchez 86 69 83 67 / 67 43 76 60 Greenville 88 70 85 70 / 58 60 72 62 Greenwood 88 70 86 69 / 40 45 57 48 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, May 25, 11:43 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1143 AM CDT Mon May 25 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053- 059>062-261645- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Washington-Issaquena-Sharkey-Warren-Claiborne-Jefferson-Adams- Franklin MS-Lincoln- 1143 AM CDT Mon May 25 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of today Strong to severe thunderstorms will be possible this afternoon into this evening. Damaging winds will be the main hazard but hail up to quarter size will be possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. MSZ019-025>033-035>039-042>046-048>052-054>058-063>066-072>074- 261645- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1143 AM CDT Mon May 25 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 25, 1:04 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Mon May 25 2020
LAZ023>025-251830-
Tensas LA-Catahoula LA-Franklin LA-
104 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...
NORTHEASTERN CATAHOULA AND SOUTHERN FRANKLIN PARISHES UNTIL 130 PM
CDT...
At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
near Wisner, or 18 miles south of Winnsboro, moving northwest at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Wisner around 115 PM CDT.
Jigger around 120 PM CDT.
Other locations impacted by this storm include Gilbert and Sicily
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3214 9156 3175 9142 3175 9154 3174 9154
3174 9158 3175 9158 3176 9160 3174 9162
3174 9176 3197 9189 3200 9190 3203 9190
TIME...MOT...LOC 1804Z 154DEG 32KT 3190 9165
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:04 PM CDT | Special Weather Statement | JAN | Franklin | 26 min |
| May 25, 1:47 PM CDT | Special Weather Statement | JAN | Richland | 28 min |
| May 25, 6:30 PM CDT | Special Weather Statement | JAN | Catahoula | 60 min |
| May 25, 6:47 PM CDT | Special Weather Statement | JAN | Morehouse | 58 min |
| May 25, 6:56 PM CDT | Special Weather Statement | JAN | Richland | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.